Finiteness of odd perfect powers with four nonzero binary digits
Annales de l'Institut Fourier, Volume 63 (2013) no. 2, p. 715-731

We prove that there are only finitely many odd perfect powers in having precisely four nonzero digits in their binary expansion. The proofs in fact lead to more general results, but we have preferred to limit ourselves to the present statement for the sake of simplicity and clarity of illustration of the methods. These methods combine various ingredients: results (derived from the Subspace Theorem) on integer values of analytic series at S-unit points (in a suitable ν-adic convergence), Roth’s general theorem, 2-adic Padé approximations (by integers) to numbers in varying number fields and lower bounds for linear forms in two logarithms (both in the usual and in the 2-adic context).

Nous démontrons la finitude de l’ensemble des puissances pures impaires ayant quatre chiffres non nuls dans leur écriture binaire. La preuve de ce théorème amène naturellement à des énoncés plus généraux, mais, pour simplifier, nous avons préféré nous borner à ce résultat. Notre méthode combine plusieurs ingrédients  : des résultats (dérivés du théorème du sous-espace) sur les valeurs entières de séries analytiques aux points S-unités, le théorème de Roth généralisé, les approximations de Padé 2-adiques de nombres algébriques dans un corps variable, des minorations de formes linéaires en deux logarithmes (par rapport aux valeurs absolues archimédiennes et 2-adique).

Received : 2011-07-07
Accepted : 2011-09-16
Classification:  11J25,  11J86,  11J68
Keywords: Diophantine equations, diophantine approximations, perfect powers
     author = {Corvaja, Pietro and Zannier, Umberto},
     title = {Finiteness of odd perfect powers with four nonzero binary digits},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {2},
     year = {2013},
     pages = {715-731},
     doi = {10.5802/aif.2774},
     zbl = {1294.11117},
     mrnumber = {3112846},
     language = {en},
     url = {}
Corvaja, Pietro; Zannier, Umberto. Finiteness of odd perfect powers with four nonzero binary digits. Annales de l'Institut Fourier, Volume 63 (2013) no. 2, pp. 715-731. doi : 10.5802/aif.2774.

[1] Bennett, M.; Bugeaud, Y.; Mignotte, M. Perfect powers with few binary digits and related diophantine problems, Annali Scuola Normale Sup. Pisa, Tome XII, 4 (2013), 14 pages | MR 3184574 | Zbl 1303.11084

[2] Bombieri, E.; Gubler, W. Heights in Diophantine geometry, New Mathematical Monographs, Tome 4, Cambridge University Press, 2006 | MR 2216774 | Zbl 1115.11034

[3] Corvaja, P.; Zannier, U. On the diophantine equation f(a m ,y)=b n , Acta Arith., Tome 94 (2000) no. 1, pp. 25-40 | MR 1762454 | Zbl 0963.11020

[4] Corvaja, P.; Zannier, U. S-unit points on analytic hypersurfaces, Ann. Sci. École Norm. Sup. (4), Tome 38 (2005) no. 1, pp. 76-92 | MR 2136482 | Zbl 1118.11033

[5] Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, F. Higher transcendental functions Tome I, McGraw-Hill, 1953 | MR 58756 | Zbl 0052.29502

[6] Le, M. A note on the diophantine equation x m -1 x-1=y n , Acta Arith., Tome 44 (1993) no. 1, pp. 19-28 | MR 1220482 | Zbl 0783.11013

[7] Schinzel, A. Polynomials with special regard to reducibility, Encyclopedia of mathematics and its applications, Cambridge University Press, 2000 | MR 1770638 | Zbl 0956.12001

[8] Waldschmidt, M. Linear Independence Measures for Logarithms of Algebraic Numbers, Diophantine approximation (Amoroso, F.; Zannier, U., eds.) (Lecture Notes in Math.) Tome 1819, Springer, 2003, pp. 249-344 ((Cetraro, 2000)) | MR 2009832 | Zbl 1093.11054

[9] Yu, K. p-adic logarithmic forms and group varieties. II, Acta Arith., Tome 89 (1999) no. 4, pp. 337-378 | MR 1703864 | Zbl 0928.11031

[10] Zannier, U. Roth Theorem, Integral Points and certain ramified covers of 1 , Analytic Number Theory - Essays in Honour of Klaus Roth, Cambridge University Press, 2009, pp. 471-491 | MR 2508664 | Zbl 1231.11069